Blizzard, Sully
- When
- February 20, 7:00 AM CST to 6:00 PM CST
- Where
- Sully forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.716, -100.132 (the zone’s center; the record gives no point)
An intense upper level low pressure area moved across the region Sunday into Monday morning bringing very heavy snowfall to all of the region. Snowfall amounts of 10 to over 20 inches along with north winds of 25 to 40 mph brought widespread blizzard conditions and heavy drifting across the region.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An intense upper level low pressure area moved across the region Sunday into Monday morning bringing very heavy snowfall to all of the region. Snowfall amounts of 10 to over 20 inches along with north winds of 25 to 40 mph brought widespread blizzard conditions and heavy drifting across the region. The heavy snow and low visibilities resulted in road closures Sunday into Monday. Interstate-29 and Interstate-90 were both closed on Sunday and not opened until Monday. Interstate-29 was closed from Sioux Falls to the North Dakota border while Interstate-90 was closed from Wall to Chamberlain. Businesses, flights, schools, and many events were closed or cancelled Sunday and Monday. At several locations, this snowstorm set all-time record snowiest calender days in February along with top five all-time snowiest calender days for the season. Finally, the February snowfall totals were in the top five all-time for most locations.
Snowfall amounts across the region included 10 inches at Pollock and Selby; 11 inches at Mobridge, Kennebec, and Onida; 12 inches at Pierre, Blunt, Castlewood, and Eagle Butte. Locations with more than a foot of snowfall included 13 inches at Hayti, Roscoe, and Eureka; 14 inches at Ipswich, Clear Lake, Clark, Mission Ridge, Mclaughlin, Sisseton, Gann Valley, Gettysburg and Victor; 15 inches at Bryant, Bowdle, Watertown, and Leola; 16 inches at Faulkton, Wilmot, and Summit; with 17 inches at Andover. Locations with 18 inches or more included, 18 inches at Aberdeen, Redfield, and Stratford; 20 inches at Turton and Ree Heights; 21 inches at Milbank; 22 inches at Miller and 23 inches near Highmore. The snowfall began in the early morning hours of the 20th and ended around noon on the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 20, 3:41 AM CST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
341 AM CST SUN FEB 20 2011
.SHORT TERM...THROUGH TUESDAY
FREEZING DRIZZLE CONTINUES TO BE AN ISSUE EARLY THIS AM AS PROFILE
TEMPERATURES NOT QUITE THERE FOR SNOW IN THE FAR EAST. DRY AIR
HAS DELAYED ONSET OF PRECIPITATION...BUT STRONG RETURNS ARE ON THE
DOORSTEP IN SOUTH CENTRAL SOUTH DAKOTA. ADJUSTED SNOW TOTALS BASED
ON THESE TRENDS...LOWERING NEAR TERM QPF...AND STAYED CLOSE TO
PREVIOUS FORECASTS FOR REMAINDER OF THE EVENT. THE MAIN REASON IS
THAT GUIDANCE SNOW VALUES ARE SOMEWHAT SUSPICIOUS...DESPITE A HIGH
DEGREE OF CONSISTENCY BETWEEN THE VARIOUS MEMBERS. OPTED FOR THE 6
TO 14 RANGE AS THERE IS SOME UNCERTAINTY AS TO WHAT INFLUENCE
CONVECTION ACROSS THE CENTRAL PLAINS IS HAVING TO GUIDANCE...BUT
STRONG WIND/MIXING RATIOS LESS THAN 4 G/KG...AND THE TRANSIENT
NATURE OF THE SYSTEM SUGGEST A LOWER END TO SNOW/LIQUID RATIOS AND
QPF. TIMING FOR END OF WINDS AND PRECIPITATION REMAINS THE
SAME...LATE TONIGHT/EARLY MONDAY.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
RECENT ACTIVE MID LEVEL PATTERN IS EXPECTED TO PERSIST THROUGH
THE LONG TERM. WESTERN CONUS TROFFING AND SOUTHEAST CONUS RIDGING
WILL CONTINUE TO PROMOTE A CENTRAL CONUS STORM TRACK. AND OF
COURSE THE MODELS ARE NOT VERY COMPLIMENTARY IN DEPICTING STORM
TRACKS WITHIN THIS FLOW REGIME. SO...WITH LOW FORECASTER
CONFIDENCE AT PLAY...HAVE DECIDED TO ONLY MASSAGE THE POP/WX GRIDS
SLIGHTLY. THUS WILL CONTINUE SLIGHT CHC AND CHC POPS FOR MID TO
LATE WEEK AS A SYSTEM LIFTS OUT ACROSS THE CENTRAL CONUS.
MEANWHILE TEMPERATURES SHOULD GENERALLY FAVOR BELOW NORMAL THROUGH
THE PERIOD WITH NEW SNOW COVER...AND CONTINUED ARCTIC AIR
INTRUSIONS.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
SNOW WILL CONTINUE TO SPREAD ACROSS THE ENTIRE REGION THROUGH
TODAY...WITH WIDESPREAD IFR/LIFR CONDITIONS EXPECTED AT ALL TAF
SITES BY NOON. THE IFR CONDITIONS WILL LIKELY PERSIST INTO THE
EVENING HOURS BEFORE SOME IMPROVEMENT CAN BE EXPECTED.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.
BLIZZARD WARNING UNTIL 6 AM CST MONDAY FOR BROWN-CLARK-CODINGTON-
DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
MN...BLIZZARD WARNING UNTIL 6 AM CST MONDAY FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 351 AM CST SUN FEB 20 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 351 AM CST SUN FEB 20 2011 /251 AM MST SUN FEB 20 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FREEZING DRIZZLE ACROSS FAR EASTERN SOUTH DAKOTA POSSIBLE THIS MORNING...BUT WILL CHANGE OVER FAIRLY RAPIDLY TO SNOW. SNOW AND BLOWING SNOW WILL BE AN ISSUE TODAY AND TONIGHT...TAPERING OFF MONDAY AM. SNOW ACCUMULATIONS COULD RANGE ANYWHERE FROM 6 INCHES TO UPWARDS OF 14 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 311 AM CST SUN FEB 20 2011 MNZ039-046-SDZ008-011-018>023-201200- TRAVERSE-BIG STONE-ROBERTS-DAY-SPINK-CLARK-CODINGTON-GRANT-HAMLIN- DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...SISSETON... WEBSTER...REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 311 AM CST SUN FEB 20 2011 MOISTURE AHEAD OF A DEVELOPING STORM SYSTEM HAS MOVED INTO EASTERN SOUTH DAKOTA. SOME OF THIS PRECIPITATION IS FREEZING DRIZZLE. A LIGHT GLAZE OF ICE IS POSSIBLE ALONG PORTIONS OF HIGHWAYS 12...212...INTERSTATE 29...AND SURROUNDING AREAS. CONNELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 524 AM CST SUN FEB 20 2011 MNZ039-046-SDZ003>011-015>023-034>037-051-201330- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...ONIDA...PIERRE...HIGHMORE...MILLER...FORT THOMPSON 524 AM CST SUN FEB 20 2011 /424 AM MST SUN FEB 20 2011/ MOISTURE AHEAD OF A DEVELOPING STORM SYSTEM HAS MOVED INTO CENTRAL AND EASTERN SOUTH DAKOTA. SOME OF THE PRECIPITATION IS FALLING AS FREEZING DRIZZLE. A LIGHT GLAZE OF ICE IS POSSIBLE PRIOR TO THE ONSET OF HEAVY SNOW. CONNELLY
The national radar mosaic for the moment the first event began.
26 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285647, 285648, 285657, 285658, 285644, 285645, 285646, 285636, 285637, 285638, 285639, 285640, 285641, 285649, 285642, 285643, 285650, 285651, 285652, 285653, 285654, 285655, 285656, 285661, 285659, 285660.